Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Order barriers and characterizations for continuous mono-implicit Runge-Kutta schemes

Authors: Paul Muir and Brynjulf Owren
Journal: Math. Comp. 61 (1993), 675-699
MSC: Primary 65L06; Secondary 34A50
MathSciNet review: 1195425
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The mono-implicit Runge-Kutta (MIRK) schemes, a subset of the family of implicit Runge-Kutta (IRK) schemes, were originally proposed for the numerical solution of initial value ODEs more than fifteen years ago. During the last decade, a considerable amount of attention has been given to the use of these schemes in the numerical solution of boundary value ODE problems, where their efficient implementation suggests that they may provide a worthwhile alternative to the widely used collocation schemes. Recent work in this area has seen the development of some software packages for boundary value ODEs based on these schemes. Unfortunately, these schemes lead to algorithms which provide only a discrete solution approximation at a set of mesh points over the problem interval, while the collocation schemes provide a natural continuous solution approximation. The availability of a continuous solution is important not only to the user of the software but also within the code itself, for example, in estimation of errors, defect control, mesh selection, and the provision of initial solution estimates for new meshes. An approach for the construction of a continuous solution approximation based on the MIRK schemes is suggested by recent work in the area of continuous extensions for explicit Runge-Kutta schemes for initial value ODEs. In this paper, we describe our work in the investigation of continuous versions of the MIRK schemes: (i) we give some lower bounds relating the stage order to the minimal number of stages for general continuous IRK schemes, (ii) we establish lower bounds on the number of stages needed to derive continuous MIRK schemes of orders 1 through 6, and (iii) we provide characterizations of these schemes having a minimal number of stages for each of these orders.

References [Enhancements On Off] (What's this?)

  • [1] U. Ascher, J. Christiansen, and R. D. Russell, Collocation software for boundary value ODE's, ACM Trans. Math. Software 7 (1981), 209-222.
  • [2] G. Bader and U. Ascher, A new basis implementation for a mixed order boundary value ODE solver, SIAM J. Sci. Statist. Comput. 8 (1987), 483-500. MR 892301 (88f:65118)
  • [3] W. M. G. van Bokhoven, Efficient higher order implicit one-step methods for integration of stiff differential equations, BIT 20 (1980), 34-43. MR 569974 (81e:65031)
  • [4] D. L. Brown and J. Lorenz, A high-order method for stiff boundary value problems with turning points, SIAM J. Sci. Statist. Comput. 8 (1987), 790-808. MR 902743 (90a:34030)
  • [5] K. Burrage, A special family of Runge-Kutta methods for solving stiff differential equations, BIT 18 (1978), 22-41. MR 0483458 (58:3459)
  • [6] K. Burrage, F. Chipman, and P. Muir, Order results for mono-implicit Runge-Kutta methods, SIAM J. Numer. Anal, (submitted). MR 1275118 (94m:65111)
  • [7] J. C. Butcher, Coefficients for the study of Runge-Kutta integration processes, J. Austral. Math. Soc. 3 (1963), 185-201. MR 0152129 (27:2109)
  • [8] -, Implicit Runge-Kutta processes, Math. Comp. 18 (1964), 50-64. MR 0159424 (28:2641)
  • [9] -, The numerical analysis of ordinary differential equations, Wiley, Toronto, 1987. MR 878564 (88d:65002)
  • [10] J. R. Cash, On the numerical integration of nonlinear two-point boundary value problems using iterated deferred corrections, Part 1 : A survey and comparison of some one-step formulae, Comput. Math. Appl. 12a (1986), 1029-1048. MR 862027 (87k:65096)
  • [11] -, On the numerical integration of nonlinear two-point boundary value problems using iterated deferred corrections, Part 2: The development and analysis of highly stable deferred correction formulae, SIAM J. Numer. Anal. 25 (1988), 862-882. MR 954789 (89g:65099)
  • [12] J. R. Cash and D. R. Moore, A high order method for the numerical solution of two-point boundary value problems, BIT 20 (1980), 44-52. MR 569975 (81e:65044)
  • [13] J. R. Cash and A. Singhal, Mono-implicit Runge-Kutta formulae for the numerical integration of stiff differential systems, IMA J. Numer. Anal. 2 (1982), 211-227. MR 668593 (83m:65053)
  • [14] -, High order methods for the numerical solution of two-point boundary value problems, BIT 22 (1982), 184-199. MR 672130 (83m:65062)
  • [15] J. R. Cash and M. H. Wright, A deferred correction method for nonlinear two-point boundary value problems: implementation and numerical evaluation, SIAM J. Sci. Statist. Comput. 12 (1991), 971-989. MR 1102418 (92a:65222)
  • [16] G. Dahlquist and R. Jeltsch, Generalized disks of contractivity for explicit and implicit Runge-Kutta methods, Technical Report TRITA-NA-7906, The Royal Institute of Technology, Stockholm, 1979.
  • [17] W. H. Enright, K. R. Jackson, S. P. Nørsett, and P. G. Thomsen, Interpolants for Runge-Kutta formulas, ACM Trans. Math. Software 12 (1986), 193-218. MR 889066
  • [18] W. H. Enright and P. H. Muir, Efficient classes of Runge-Kutta methods for two-point boundary value problems, Computing 37 (1986), 315-334. MR 869728 (88b:65087)
  • [19] -, A mono-implicit Runge-Kutta type BVODE code with defect control, SIAM J Sci. Statist. Comput. (submitted).
  • [20] I. Gladwell, L. F. Shampine, L. S. Baca, and R. W. Brankin, Practical aspects of interpolation in Runge-Kutta codes, SIAM J. Sci. Statist. Comput. 8 (1987), 322-341. MR 883774 (88d:65105)
  • [21] S. Gupta, An adaptive boundary value Runge-Kutta solver for first order boundary value problems, SIAM J. Numer. Anal. 22 (1985), 114-126. MR 772887 (87b:65104a)
  • [22] H.-O. Kreiss, N. K. Nichols, and D. L. Brown, Numerical methods for stiff two-point boundary value problems, SIAM J. Numer. Anal. 23 (1986), 325-368. MR 831622 (87f:65090)
  • [23] M. Lentini and V. Pereyra, An adaptive finite difference solver for nonlinear two-point boundary value problems with mild boundary layers, SIAM J. Numer. Anal. 14 (1977), 91-111. MR 0455420 (56:13658)
  • [24] S. P. Nørsett, Semi-explicit Runge-Kutta methods, Mathematics and Computation No. 6/74, University of Trondheim, 1974.
  • [25] S. P. Nørsett and G. Wanner, Perturbed collocation and Runge-Kutta methods, Numer. Math. 38 (1981), 193-208. MR 638444 (82m:65065)
  • [26] B. Owren and M. Zennaro, Order barriers for continuous explicit Runge-Kutta methods, Math. Comp. 56 (1991), 645-661. MR 1068811 (91i:65130)
  • [27] -, Derivation of optimal continuous explicit Runge-Kutta methods, SIAM J. Sci. Statist. Comput. 13 (1992), 1488-1501. MR 1185658 (93g:65094)
  • [28] S. Pruess, Interpolation schemes for collocation solutions of two-point boundary value problems, SIAM J. Sci. Statist. Comput. 7 (1986), 322-333. MR 819474 (87j:65093)
  • [29] J. Verner, Differentiable interpolants for high-order Runge-Kutta methods, Technical Report 1990-9, Queen's University, 1990.
  • [30] R. Weiss, The application of implicit Runge-Kutta and collocation methods to boundary value problems, Math. Comp. 28 (1974), 449-464. MR 0341881 (49:6627)
  • [31] M. Zennaro, Natural continuous extensions of Runge-Kutta methods, Math. Comp. 46 (1986), 119-133. MR 815835 (86m:65083)
  • [32] -, Natural Runge-Kutta and projection methods, Numer. Math. 53 (1988), 423-438. MR 951323 (89h:65119)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L06, 34A50

Retrieve articles in all journals with MSC: 65L06, 34A50

Additional Information

Keywords: Runge-Kutta methods, boundary value ODEs, continuous extensions
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society